Pennsylvania, 2008

Damaging Winds in Pennsylvania, July 20, 2008

July 20, 2008 · NWS CTP · 13 events in 12 counties and zones

A line of severe thunderstorms moved across the Commonwealth during the afternoon and evening hours. This resulted in numerous reports of downed trees and utility lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A line of severe thunderstorms moved across the Commonwealth during the afternoon and evening hours. This resulted in numerous reports of downed trees and utility lines. There were no injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 20, 2:01 PM EST, 56 minutes earlier.

Area forecast discussion, Jul 20, 2:01 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
301 PM EDT SUN JUL 20 2008

.SYNOPSIS...
LOW PRESSURE...LOCATED OVER WISCONSIN THIS MORNING...WILL TRACK
EAST ACROSS UPSTATE NEW YORK EARLY MONDAY...PUSHING A COLD FRONT
INTO PENNSYLVANIA. THE FRONT WILL LIKELY STALL OUT OVER
PENNSYLVANIA UNTIL CANADIAN HIGH PRESSURE BUILDS INTO THE REGION
LATE TUESDAY. HIGH PRESSURE WILL SLOWLY PUSH OFF THE EAST COAST BY
LATE IN THE WEEK...ALLOWING A COLD FRONT TO APPROACH FROM THE
GREAT LAKES BY SATURDAY.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
WATCH BOX HOISTED AS THUNDERSTORMS MARCH EAST FROM OHIO AHEAD OF
A COLD FRONT. ACTIVITY MOVING INTO NORTHWEST PA BUT LITTLE IN THE
WAY OF LIGHTNING IN WARREN COUNTY AT THIS TIME.

CONVECTION WILL DEVELOP FROM NORTHWEST TO SOUTHEAST THROUGH THE
DAYLIGHT HOURS. UPDATED ZONES INTRODUCED SEVERE WORDING THROUGH
8 PM.

ADDED ANOTHER 5 COUNTIES TO THE WATCH AREA TO THE SOUTH AND
EAST OF THE INITIAL WATCH AREA...AS SEVERE CLUSTER OF STORMS
MOVES TOWARD THE AREA FROM SW PA. NORTHERN STORMS NOT ALL THAT
STRONG SO FAR...NO SEVERE REPORTS SO FAR...HAVE SEVERAL SPS
OUT.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM MONDAY/...
MAIN PUSH OF ACTIVE WEATHER WILL BE ACROSS NY AND NORTH
CENTRAL PA THROUGH THIS EVENING. STILL LOOKING AT A WIND
SHIFT LATER TONIGHT...WTIH A SLIGHT DROP IN DEWPOINTS.

RISK OF SHOWERS AND STORMS TO LINGER INTO MONDAY...AS
REAL FRONT WILL LAG WIND SHIFT LINE. TEMPS NOT TO BE
MUCH COOLER.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
AS NOTED YESTERDAY...WAS THINKING GFS WAS TOO FAST ON YESTERDAYS
RUN...NOW GFS STALLS FRONT OUT AND HAS RISK OF SHOWERS IN STILL
FOR WED...AS THE UPPER LEVEL TROUGH SWINGS THROUGH. THUS HELD ONTO
MENTION OF SHOWERS AND STORMS INTO TUESDAY NIGHT...EDGING INTO FAR
EASTERN PART OF THE CWA EARLY WED AM...AS I DID YESTERDAY. DID NOT
WANT EXTEND MENTION OF THIS AT THE CURRENT TIME...CAN BE ADJUSTED
ON LATER PACKAGES.

WITH SFC HIGH OVERHEAD AND ANOMALOUS PWAT VALUES...EXPECT MUCH
COOLER NIGHTS WITH AOB SEASONAL READINGS. GEFS 850 TEMPS NR 15C
SUGGEST SEASONAL DAYTIME HIGHS. LEFT CHC POPS IN LATE FRIDAY...
AS THEY WERE ALREADY IN THERE...AS COLD FRONT MAY APPROACH FROM
GRT LKS...AND OLD FRONT TO THE SE DRIFTS BACK TO THE NORTH.

HPC HAS THE WEAK COLD FRONT MOVE ACROSS FAIRLY FAST...SO MOST OF
NEXT WEEKEND SHOULD NOT BE THAT BAD.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
HAZE REDUCING VISIBILITIES TO 5SM IN SOME LOCATIONS BUT DO NOT
EXPECT MUCH MORE OF A DECREASE IN VISIBILITIES EXPECT AS
THUNDERSTORMS MOVE THROUGH. CONVECTION MOVING INTO NORTHWESTERN PA
AND EXPECT MOST AIRFIELDS TO EXPERIENCE AT LEAST VCTS THIS
AFTERNOON.

LOW LEVEL MOISTURE POOLING AHEAD OF THE APPROACHING FRONT AND FROM
TODAYS CONVECTION WILL LEAD TO WIDESPREAD BR OVERNIGHT TOWARD
SUNRISE.

FRONTAL BOUNDARY WILL SAG IN FROM THE N AND LINGER ACROSS THE
REGION POSSSIBLY INTO TUESDAY...KEEPING WEATHER UNSETTLED
ESPECIALLY IN THE AFTERNOON MON AND TUE. EVENTUALLY BY MIDWEEK
SOME DRIER AIR WILL MOVE IN ON NW FLOW.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...FITZGERALD/MARTIN
NEAR TERM...DANGELO/TYBURSKI
SHORT TERM...MARTIN
LONG TERM...MARTIN
AVIATION...RXR/TYBURSKI
Hazardous weather outlook, Jul 20, 1:50 PM EST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
250 PM EDT SUN JUL 20 2008

PAZ004>006-010>012-017>019-024>026-033>035-037-041-042-045-046-
211900-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-SOMERSET-
BEDFORD-FULTON-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-
250 PM EDT SUN JUL 20 2008

...SEVERE THUNDERSTORM WATCH 708 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ027-028-036-049>053-056>059-063>066-211900-
MIFFLIN-JUNIATA-FRANKLIN-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-
COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-
LANCASTER-
250 PM EDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO POSSIBLE SEVERE THUNDERSTORMS WILL APPROACH FROM THE
NORTHWEST EARLY THIS EVENING...AND MAY CONTINUE INTO THE
REGION...AND LAST INTO THE NIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 20, 12:59 PM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
159 PM EDT SUN JUL 20 2008

PAZ004-201845-
WARREN PA-
159 PM EDT SUN JUL 20 2008

...A STRONG THUNDERSTORM WILL AFFECT WARREN COUNTY...

AT 157 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTHWEST
OF WARREN...MOVING EAST AT 37 MPH.

HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR CHAPMAN STATE PARK AROUND 210 PM...WARREN
AROUND 215 PM...CLARENDON AROUND 220 PM...SHEFFIELD AROUND 225 PM AND
KINZUA DAM AROUND 230 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE
62...STATE ROAD 59.

FORECASTER: ONDREJIK
Special weather statement, Jul 20, 1:19 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
219 PM EDT SUN JUL 20 2008

PAZ005-006-010-011-201915-
CAMERON PA-ELK PA-MCKEAN PA-POTTER PA-
219 PM EDT SUN JUL 20 2008

...STRONG THUNDERSTORMS WILL AFFECT CAMERON...ELK...MCKEAN AND
WESTERN POTTER COUNTIES...

AT 214 PM EDT...HEAVY RAIN AND STRONG THUNDERSTORMS WERE ALONG A
LINE FROM BRADFORD TO KANE TO 15 MILES WEST OF RIDGWAY...MOVING EAST
AT 37 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR PORTLAND MILLS...MOUNT JEWETT...AND CYCLONE
AROUND 225 PM...WILCOX...REW...AND KINZUA BRIDGE STATE PARK AROUND
230 PM...RIDGWAY...JOHNSONBURG...AND ELDRED AROUND 235 PM AND
SMETHPORT AROUND 240 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE
219...AND STATE ROAD 66.

FORECASTER: ONDREJIK
Special weather statement, Jul 20, 2:00 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
300 PM EDT SUN JUL 20 2008

PAZ017-024-033-202000-
CAMBRIA PA-CLEARFIELD PA-SOMERSET PA-
300 PM EDT SUN JUL 20 2008

...STRONG THUNDERSTORMS WILL AFFECT CAMBRIA...CLEARFIELD AND SOMERSET
COUNTIES...

AT 257 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES
SOUTHEAST OF CLARION TO 10 MILES NORTHWEST OF INDIANA TO 21 MILES
SOUTHWEST OF CONNELLSVILLE...MOVING EAST AT 39 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR PRINCE GALLITZIN STATE PARK AROUND 345 PM
AND SOUTH FORK AROUND 400 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 100 AND 119...I-80 BETWEEN
MILE MARKERS 97 AND 122.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE JOHNSTOWN
EXPRESSWAY...ROUTE 22...ROUTE 30...ROUTE 119...ROUTE 219...ROUTE
322...ROUTE 422...STATE ROAD 56...STATE ROAD 153.

FORECASTER: STEINBUGL
Special weather statement, Jul 20, 2:25 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
325 PM EDT SUN JUL 20 2008

PAZ006-010>012-037-041-202015-
CAMERON PA-ELK PA-NORTHERN CLINTON PA-NORTHERN LYCOMING PA-POTTER PA-
TIOGA PA-
325 PM EDT SUN JUL 20 2008

...STRONG THUNDERSTORMS WILL AFFECT CAMERON...NORTHWESTERN CLINTON...
NORTHWESTERN LYCOMING...POTTER...SOUTHEASTERN ELK AND WESTERN TIOGA
COUNTIES...

AT 322 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 29 MILES
EAST OF OLEAN TO 15 MILES SOUTHEAST OF ST. MARYS...MOVING EAST AT 32
MPH.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE
STORMS.

THESE STORMS WILL BE NEAR HICKS RUN...AND CAMERON AROUND 330 PM...
CAMERON AROUND 335 PM...WHARTON...ULYSSES...STEVENSON DAM...AND
DRIFTWOOD AROUND 340 PM...HARRISON VALLEY...AND DENTON HILL STATE
PARK AROUND 345 PM AND LYMAN RUN STATE PARK AROUND 350 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...STATE
ROAD 120...STATE ROAD 449.

FORECASTER: STEINBUGL
Special weather statement, Jul 20, 2:55 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
355 PM EDT SUN JUL 20 2008

PAZ012-018-019-025-026-034-045-202045-
BEDFORD PA-BLAIR PA-HUNTINGDON PA-NORTHERN CENTRE PA-
NORTHERN CLINTON PA-SOUTHERN CENTRE PA-SOUTHERN CLINTON PA-
355 PM EDT SUN JUL 20 2008

...STRONG THUNDERSTORMS WILL AFFECT BEDFORD...BLAIR...CENTRE...
NORTHWESTERN HUNTINGDON AND SOUTHWESTERN CLINTON COUNTIES...

AT 352 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 22 MILES
NORTHWEST OF BELLEFONTE TO 16 MILES NORTHEAST OF EBENSBURG TO 13
MILES WEST OF SOMERSET...MOVING EAST AT 40 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR PINE GLEN AROUND 400 PM...TYRONE AROUND 415
PM...WARRIORS MARK AROUND 430 PM AND MARKLESBURG AROUND 445 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 132 AND 158...I-80 BETWEEN
MILE MARKERS 138 AND 171...I-99 BETWEEN MILE MARKERS 0 AND 65.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE
30...ROUTE 220...ALT ROUTE 220...ROUTE 322...STATE ROAD 26...STATE
ROAD 350...STATE ROAD 453.

FORECASTER: STEINBUGL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cambria

When
July 20, 2:57 PM EST
Where
Cambria County, 0.87 mi SE of Barnesboro
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.660, -78.770

Trained weather spotters reported several trees and wires down in Susquehanna Township.

Thunderstorm Wind, Clearfield

When
July 20, 3:06 PM EST to 3:16 PM EST
Where
Clearfield County, 10 mi S of Curwensville to 1.21 mi ESE of West Moshannon
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.825, -78.520

Clearfield County emergency management reported several trees and wires down from approximately ten miles south of Curwensville to Houtzdale.

Thunderstorm Wind, Blair

When
July 20, 3:23 PM EST to 3:33 PM EST
Where
Blair County, 1.72 mi ENE of Mill Run to Bellwood
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.510, -78.400

Blair County emergency management reported trees down from Altoona to Bellwood.

Thunderstorm Wind, Somerset

When
July 20, 3:25 PM EST
Where
Somerset County, 1.27 mi WSW of Orsina
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.810, -79.350

Somerset County 911 center reported trees down in Confluence.

Thunderstorm Wind, Centre

When
July 20, 3:41 PM EST to 3:51 PM EST
Where
Centre County, 2 mi SW of State College to State College
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.760, -77.877

Centre County emergency management reported wires down in Ferguson Township and in State College Borough.

Thunderstorm Wind, Clinton

When
July 20, 3:49 PM EST to 3:59 PM EST
Where
Clinton County, Beech Creek to Mill Hall
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.080, -77.600

Clinton County emergency management reported trees down in Mill Hall and Beech Creek.

Thunderstorm Wind, Centre

When
July 20, 4:10 PM EST
Where
Centre County, 0.69 mi N of Woodward
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
40.910, -77.350

Public reported extensive wind damage at Woodward Crossings Farm Resort and Lodge. Thunderstorms winds downed dozens of trees and split large barn support beams. The barn roof also sustained damage.

Thunderstorm Wind, Mifflin

When
July 20, 4:15 PM EST to 4:25 PM EST
Where
Mifflin County, Lewistown to Alfarata
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.600, -77.570

Mifflin County emergency management reported several trees down from Lewistown northeast into Decatur Township.

Thunderstorm Wind, Huntingdon

When
July 20, 4:20 PM EST
Where
Huntingdon County, 1.26 mi WNW of Mapleton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.390, -77.940

Huntingdon County emergency management reported wires down in Mapleton.

Thunderstorm Wind, Snyder

When
July 20, 4:26 PM EST to 4:34 PM EST
Where
Snyder County, Mc Clure to 10 mi W of Middleburg
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.700, -77.300

Snyder County emergency management reported several trees down from McClure to approximately ten miles west of Middleburg.

Thunderstorm Wind, Juniata

When
July 20, 4:28 PM EST
Where
Juniata County, 1.48 mi NNW of Cocolamus
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.670, -77.210

Juniata County emergency management reported trees down in Bannerville.

Thunderstorm Wind, Perry

When
July 20, 5:14 PM EST
Where
Perry County, 0.52 mi W of Liverpool
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.570, -76.990

Perry County emergency management reported several trees down at Ferry Boat Camp Ground in Liverpool along the Susquehanna River. One tree fell on a motorcycle.

Thunderstorm Wind, York

When
July 20, 6:35 PM EST
Where
York County, 0.87 mi SE of York Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.910, -76.860

York County 911 center reported trees down blocking a railroad crossing on Route 116 just north of Spring Grove.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106014, 106017, 106013, 106029, 106015, 106018, 106016, 106022, 106020, 106027, 106021, 106023, 106030.